Mahler problem

From Encyclopedia of Mathematics
Jump to: navigation, search

2020 Mathematics Subject Classification: Primary: 11J83 [MSN][ZBL]

A conjecture in the metric theory of Diophantine approximation stated by K. Mahler [1]: For almost all (in the sense of Lebesgue measure) numbers $\omega\in\mathbf R$ the inequality


has a finite number of solutions in polynomials $P\in\mathbf Z[x]$ of degree not exceeding $n$. Here $\epsilon>0$, $n$ is a natural number and $H(P)$ is the maximum modulus of the coefficients of $P$. An equivalent formulation is: For almost-all $\omega\in\mathbf R$ the inequality

$$\max(\|\omega q\|,\ldots,\|\omega^nq\|)<q^{-1/n-\epsilon}$$

has a finite number of solutions in integers $q$ ($\|\alpha\|$ is the distance from $\alpha$ to the nearest integer).

Mahler's problem was solved affirmatively in 1964 by V.G. Sprindzhuk [2]. He also proved similar results for complex and $p$-adic numbers, and also for power series over finite fields.


[1] K. Mahler, "Ueber das Mass der Menge aller $S$-Zahlen" Math. Ann. , 106 (1932) pp. 131–139 Zbl 0003.24602
[2] V.G. Sprindzhuk, "Mahler's problem in metric number theory" , Amer. Math. Soc. (1969) (Translated from Russian) Zbl 0181.05502


The original paper of Sprindzhuk is [a1].


[a1] V.G. Sprindzhuk, "A proof of Mahler's conjecture on the measure of the set of $S$ numbers" Izv. Akad. Nauk SSSR Ser. Mat. , 29 (1965) pp. 379–436 Zbl 0156.05405
How to Cite This Entry:
Mahler problem. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by Yu.V. Nesterenko (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article